Dear Dr. Roach: I am nearing the age of 70 and have been on Flomax (tamsolusin) for benign prostatic hyperplasia (an enlarged prostate) for three years.
My ophthalmologist would like me to be on another medicine in order to avoid complications during cataract surgery for patients using Flomax.
I raised this issue with my regular doctor and received terazosin (Hytrin or Zayasel). My ophthalmologist says this also can affect pupils during cataract surgery, and is being extra cautious even though no mention has been made of surgery in the near future. From my research, this is a common concern.
Is there a medicine for BPH that is safe for people with cataracts?
Dear V.A.P.: Tamsolusin (Flomax) is called an alpha blocker, due to the receptor it inhibits, and this relaxes the smooth muscle in the prostate, allowing for better urinary flow through the prostate.
However, it can cause a change in the eye called IFIS (intraoperative floppy iris syndrome), which increases the risk of complications during surgery.
Until reading this letter and doing the research, I was one of the 96.8 percent of primary care doctors who are unaware of this association.
Terazocin (Hytrin) also is an alpha blocker, but isn’t as strongly associated with IFIS as tamsolusin is.
It is believed by surgeons that the effect of alpha blockers can last for months or possibly years, so stopping the medicine right before surgery may not help. Most cataract surgeons who themselves have BPH responded in a survey that they would refuse an alpha blocker if they had any sign of developing cataract, or would get operated on early and then start treatment for BPH.
Finasteride (Proscar) and dutasteride (Avodart) are BPH treatments that are not alpha blockers and have not been associated with IFIS.
There also are different surgical approaches that reduce the risk of complications in people who are known to be on alpha blockers.
Email questions to ToYourGoodHealth@med.cornell.edu.